Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 167, NWS La Crosse, WI

July 19, 2017Houston County, Winona County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 19, 2017, 5:19 PM CDT for Houston County, Winona County, Minnesota. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2017, 5:19 PM CDT (22:19 UTC)
Expired
Jul 19, 2017, 6:30 PM CDT
In force
71 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

Counties Houston County, MN, Winona County, MN

The radar

The La Crosse radar (KARX), 20 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 3:29 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1964 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

604 
WUUS53 KARX 192219
SVRARX
MNC055-169-192330-
/O.NEW.KARX.SV.W.0167.170719T2219Z-170719T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
519 PM CDT WED JUL 19 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southeastern Winona County in southeastern Minnesota...
  Houston County in southeastern Minnesota...

* Until 630 PM CDT

* At 519 PM CDT, severe thunderstorms were located along a line
  extending from St. Charles to near Le Roy, moving east at 50 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Trained weather spotters. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Severe thunderstorms will be near...
  Stockton around 535 PM CDT. 
  Winona around 540 PM CDT. 
  Houston around 550 PM CDT. 
  Dakota around 600 PM CDT. 
  La Crescent and Hokah around 605 PM CDT. 
  La Crosse around 610 PM CDT. 
  New Albin around 625 PM CDT. 

Other locations impacted by these severe thunderstorms include New
Hartford, Wilson, Mound Prairie, Money Creek and Dresbach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is an EXTREMELY DANGEROUS SITUATION. These storms are producing
widespread wind damage. SEEK SHELTER NOW inside a sturdy structure 
and stay away from windows!

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4404 9180 4397 9141 4394 9136 4385 9128
      4378 9124 4371 9127 4361 9127 4358 9123
      4354 9125 4350 9122 4350 9173 4384 9173
TIME...MOT...LOC 2219Z 279DEG 45KT 4399 9206 4348 9247 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

DAB
2 follow-up statements
101 
WWUS53 KARX 192238
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
538 PM CDT WED JUL 19 2017

MNC055-169-192330-
/O.CON.KARX.SV.W.0167.000000T0000Z-170719T2330Z/
Winona MN-Houston MN-
538 PM CDT WED JUL 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN WINONA AND HOUSTON COUNTIES...

At 537 PM CDT, severe thunderstorms were located along a line
extending from near Lewiston to near Harmony, moving east at 50 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

These severe storms will be near...
  Stockton around 540 PM CDT. 
  Houston around 555 PM CDT. 
  Spring Grove around 600 PM CDT. 
  Dakota around 605 PM CDT. 
  La Crescent and Hokah around 610 PM CDT. 
  Brownsville around 615 PM CDT. 
  New Albin around 620 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay away 
from windows.
 
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. 

&&

LAT...LON 4404 9180 4397 9141 4394 9136 4385 9128
      4378 9124 4371 9127 4361 9127 4358 9123
      4354 9125 4350 9122 4350 9173 4384 9173
TIME...MOT...LOC 2237Z 287DEG 42KT 4394 9182 4350 9204 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

DAB
325 
WWUS53 KARX 192311
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
611 PM CDT WED JUL 19 2017

MNC055-169-192330-
/O.CON.KARX.SV.W.0167.000000T0000Z-170719T2330Z/
Winona MN-Houston MN-
611 PM CDT WED JUL 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN WINONA AND HOUSTON COUNTIES...

At 610 PM CDT, severe thunderstorms were located along a line
extending from near Dakota to 8 miles southeast of Spring Grove,
moving east at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Law enforcement. Winds of 30 to 50 mph have been received 
         but also some sporadic tree damage.  

IMPACT...Expect damage to roofs, siding, and trees. 

These severe storms will be near...
  La Crescent, Dakota and Hokah around 615 PM CDT. 
  New Albin around 620 PM CDT. 

Other locations impacted by these severe thunderstorms include New
Hartford, Mound Prairie, Money Creek, Dresbach and Wilmington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4397 9166 4397 9141 4394 9136 4385 9128
      4378 9124 4371 9127 4361 9127 4358 9123
      4354 9125 4350 9122 4350 9168 4381 9166
TIME...MOT...LOC 2310Z 266DEG 44KT 4394 9144 4350 9148 

HAIL...<.75IN
WIND...60MPH
 
$$

DAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:22 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 19, 2:22 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
222 PM CDT Wed Jul 19 2017

.SHORT TERM...(Tonight through Thursday Night)
Issued at 222 PM CDT Wed Jul 19 2017

Attention focused on severe potential tonight. Currently watching a
complex of storms that has a history of high winds pushing across
eastern SD/southwest MN. These storms are expected to continue as
they move east/southeast along a fairly strong CAPE gradient with 70+
dew point in place south of I-90. Question is, how strong will the
storms be as they approach? Plenty of CAPE to continue fueling
storms while RAP/NAM indicating 30-35kt of 0-3km Bulk Shear for
storm organization. Will maintain a close watch of this over the next
several hours. Later this evening, after this complex passes, a
strong 850mb low level jet kicks in and will likely kick off more
storms over the existing cold pool with development expected to be .
somewhere near the I-94 corridor. Again plenty of CAPE to fuel
storms into the overnight hours with ample shear. These storms will
be elevated in nature with large hail being the main threat, along
with torrential downpours given precipitable water values nearing 2
inches. Storms look to be progressive in nature, so flooding rains
do not look likely. Although, localized ponding of water/brief
nuisance flooding cannot be ruled out.

A bit of a break in the action for Thursday as models indicating
high pressure moving in. Kept a small chance of showers/storms in
for areas south of I-90/ closer to frontal/outflow boundary left
behind from departing storms. Otherwise, a fairly warm/muggy day in
tap with highs in the 80s and dew points in the upper 60s to the
lower 70s.

Storm chances return to areas mainly south of I-94 later Thursday
night as low pressure over the Plains pulls that boundary back north
as a warm front.

.LONG TERM...(Friday through Wednesday)
Issued at 222 PM CDT Wed Jul 19 2017

Strong to severe storms look likely Friday into Friday night as a
warm front sets up across northern IA/IL and weak low pressure
tracks east out of the Central Plains. Ample CAPE and Bulk Shear
will dictate a severe threat. Looks like right now we would be north
of the warm front with elevated storms. So, main severe threat looks
to be large hail and torrential downpours/possible localized
flooding. However, if the front can manage a slight nudge north some
storms could get rooted in the boundary layer, producing a tornado
threat as well. Right now, looking like a widespread 1-2 inch
rainfall is likely south of I-94 with some localized higher amounts
as precipitable water values peak out in the 2-2.5 inch range. This
could pose a threat for some slightly more than localized flooding,
especially for those areas with poor drainage. Will maintain a
close eye on this severe/flooding potential.

Showers and a few storms still possible through the weekend as a
fairly strong mid-level trough moves slowly southeast across the
area. Otherwise, remaining very warm/humid through Saturday with
some drying/cooling on Sunday.

Looks dry on Monday into Tuesday with high pressure drifting across
the region but then shower/thunderstorm chances return Tuesday
Night/Wednesday as a cold front tracks out of the Northern Plains
into the Upper Mississippi River Valley region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1232 PM CDT Wed Jul 19 2017

Currently watching a complex of thunderstorms moving east/southeast
across eastern SD/southwest MN. These storms are expected to
continues moving southeast and possibly brushing KRST/KLSE sites
later this afternoon into this evening. Shra/TS activity expected to
continue overnight as a low level jet brings more moisture/unstable
air into the region. This low level jet will also cause some LLWS at
KLSE with approximately 40KT at 2KFT from the SSW by 04z. Overall,
looks like VFR conditions prevail, but cannot rule out some MVFR/IFR
if thunderstorms do manage to impact the KRST/KLSE site directly.
Drier air works into the area Thursday morning after sunrise with
VFR conditions expected through the rest of the morning.

&&

.Hydrology...(For Tonight through Friday)
Issued at 222 PM CDT Wed Jul 19 2017

Storms this evening through tonight look to produce some localized
heavy rainfall in the 1-2 inch range. Storms will be progressive in
nature, so no widespread heavy runoff is expected for any major
rises on stream/rivers. Will have to keep a watch though Friday into
Friday nigh as a warm front lays up just to our south with a
respectable feed of moist/unstable air. This will likely produce
more heavy rainfall and possible flooding. Right now, the highest
threat for any flooding would be south of I-94. Will maintain a
close eye on this scenario.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...RRS
HYDROLOGY...DAS
Hazardous weather outlook, Jul 19, 3:45 PM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
345 PM CDT Wed Jul 19 2017

MNZ079-WIZ017-029-032>034-201200-
Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson-
345 PM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota into central Wisconsin.

.DAY ONE...Through Tonight

Thunderstorms are probable overnight, forming over eastern
Minnesota into central Wisconsin after 10 pm, shifting southeast
across the entire area. Severe storms are possible overnight, and
the threat shifts from north to south by sunrise.

Damaging winds are the main threat, however large hail and
isolated tornadoes are also possible. Short-lived heavy rain could
lead to brief flooding impacts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible at times Thursday through Sunday. Any
storms will be capable of producing locally heavy rainfall.
Severe storms are possible Friday into Friday evening, with
damaging winds and large hail the primary threats.

Localized flooding is possible in any areas impacted by repeated
thunderstorms with heavy rainfall through late this week.

Heat indices may reach 95 to 100 across northeast Iowa into
southwest Wisconsin during the afternoon hours Thursday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-
061-201200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-La Crosse-
Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
345 PM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Through Tonight

Thunderstorms will move through the area this afternoon and early
evening. Southeast Minnesota and northeast Iowa will be affected
through 7 pm, and southwest Wisconsin will see the storms in the
6-9 pm window.

Damaging winds are the main threat, mainly south of I-90. The
potential for wind gusts to 70 mph does exist south of an Austin,
Minnesota to Richland Center, Wisconsin line. Isolated large hail
and tornadoes are also possible. Short-lived heavy rain could lead
to brief flooding impacts.

Thunderstorms are possible again after midnight and a few could be
severe.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible at times Thursday through Sunday. Any
storms will be capable of producing locally heavy rainfall.
Severe storms are possible Friday into Friday evening, with
damaging winds and large hail the primary threats.

Localized flooding is possible in any areas impacted by repeated
thunderstorms with heavy rainfall through late this week.

Heat indices may reach 95 to 100 across northeast Iowa into
southwest Wisconsin during the afternoon hours Thursday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested through the evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

baumgardt

In the hours before

Local storm report, Jul 19, 5:01 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
501 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     2 NE ROCHESTER          44.03N 92.45W
07/19/2017  E60 MPH          OLMSTED            MN   EMERGENCY MNGR

0456 PM     NON-TSTM WND GST RUDD                    43.13N 92.90W
07/19/2017  E65 MPH          FLOYD              IA   FIRE DEPT/RESCUE

&&

SHEA
Local storm report, Jul 19, 5:02 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
502 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND GST     OSAGE                   43.28N 92.81W
07/19/2017  E70 MPH          MITCHELL           IA   TRAINED SPOTTER

            MULTIPLE TREES DOWN.

&&

MH
Local storm report, Jul 19, 5:03 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
503 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     NORA SPRINGS            43.15N 93.00W
07/19/2017                   FLOYD              IA   TRAINED SPOTTER

            NUMEROUS TREES DOWN IN NORA SPRINGS.

&&
Local storm report, Jul 19, 5:07 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
507 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TSTM WND GST     RUDD                    43.13N 92.90W
07/19/2017  E65.00 MPH       FLOYD              IA   FIRE DEPT/RESCUE

&&

SHEA
Local storm report, Jul 19, 5:09 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
509 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND GST     CHARLES CITY            43.07N 92.68W
07/19/2017  E60 MPH          FLOYD              IA   FIRE DEPT/RESCUE

&&

SHEA
Local storm report, Jul 19, 5:16 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
516 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND GST     COLWELL                 43.16N 92.59W
07/19/2017  M62 MPH          FLOYD              IA   CO-OP OBSERVER

            TREE BRANCHES DOWN.

&&

MH

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 4:04 PM CDTSpecial Weather StatementARXDodge, Fillmore, Mower, Olmsted86 min
Jul 19, 4:15 PM CDTSevere Thunderstorm WarningARXDodge, Mower, Olmsted60 min
Jul 19, 4:36 PM CDTTornado WarningARXDodge, Olmsted24 min
Jul 19, 4:50 PM CDTSevere Thunderstorm WarningARXFillmore, Olmsted, Wabasha, Winona70 min
Jul 19, 5:33 PM CDTTornado WarningARXFillmore19 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.